MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSFT4H10
Medical Device Problem Code Difficult or Delayed Activation (2577)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/27/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was implanted in the patient and is no longer available for return.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2017-01869, 3005168196-2017-01870, 3005168196-2017-01871, 3005168196-2017-01872.The hospital disposed of the device.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a cerebral aneurysm (ba-top) using penumbra smart coils (smart coils) and penumbra smart coil detachment handles (handles).During the procedure, the physician deployed two smart coils into the target vessel but was unable to detach the coils using the handle.After a couple of attempts using the same handle, both coils finally detached successfully.The physician then deployed a new smart coil in the target and attempted to detach it using a new handle.After the first attempt, it was confirmed that the black alignment zone (pet lock) on the coil pusher assembly became separated about three millimeters.After making additional attempts, the black alignment zone peeled off and pulled into the handle.It was fluoroscopically observed that the smart coil was detached successfully.The procedure was completed using non-penumbra coils.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6967020
Report Number3005168196-2017-01873
Device Sequence Number1221909
Product Code HCG
UDI-Device Identifier00814548017051
UDI-Public00814548017051
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 09/28/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date10/09/2021
Device Catalogue Number400SMTSFT4H10
Device Lot NumberF71989
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/28/2017
Initial Report FDA Received Date10/20/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age67 YR